Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 593, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2023, 10:26 PM EDT for Banks County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2023, 10:26 PM EDT (02:26 UTC)
- Expired
- Sep 9, 2023, 11:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Banks County, GA
The radar
The Greer radar (KGSP), 125 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 10:40 PM EDT | TSTM WND DMG | 3 Nnw Five Points, GA | Tree Down 2100 Block Hwy 59. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WUUS52 KFFC 100226
SVRFFC
GAC011-100315-
/O.NEW.KFFC.SV.W.0593.230910T0226Z-230910T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1026 PM EDT Sat Sep 9 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Eastern Banks County in northeastern Georgia...
* Until 1115 PM EDT.
* At 1026 PM EDT, a severe thunderstorm was located over Banks
Crossing, or near Commerce, moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Homer, Pinefield Crossroads, and Banks Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3446 8340 3444 8339 3439 8338 3438 8339
3432 8339 3426 8334 3424 8334 3421 8337
3420 8340 3421 8342 3426 8348 3426 8352
3448 8347
TIME...MOT...LOC 0226Z 188DEG 17KT 3426 8342
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 8:06 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 9, 8:06 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 806 PM EDT Sat Sep 9 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Sunday) Issued at 304 PM EDT Sat Sep 9 2023 Overview: -Scattered rain and thunder chances will continue through early evening. A few may be strong or severe with downburst winds being the primary threat. -Rinse and repeat forecast anticipated for Sunday. This afternoon and tonight...Scattered showers and thunderstorms are ongoing this afternoon across portions of North GA. A few strong to severe thunderstorms have already been noted this afternoon and certainly not out of the realm of the possibility through the early evening hours. Strong downburst winds will be the main threat though, with some of the strong cores some small hail will also be a possibility with any storms. Storms thus far have largely been slow moving and nearly stationary. Latest WPC analysis has a warm front depicted across North GA into the Carolinas, this feature interacting with another low that is forecast to dip down from TN may act to enhance precip thus localized flooding will be a growing concern through the evening particularly across northeast GA. Activity may linger after sunset but will largely be on the downward trend. Low temperatures are forecast to be in the mid-60s. Sunday...A similar forecast can be expected tomorrow for north and central GA. The weather setup will largely be unchanged --- upper troughing over the southeast and frontal boundary draped across the forecast area. This combined with peak heating will result in more scattered thunderstorms tomorrow afternoon and evening. Forecast high temperatures will be in the 80s with low temperatures in the 60s. 07 && .LONG TERM... (Monday morning through next Friday) Issued at 304 PM EDT Sat Sep 9 2023 Key Messages: - Slight chance to chance for showers and storms mainly during the afternoon across portions of the CWA on Monday and much of the CWA on Tuesday - Cold front passage on Wednesday will bring slight chance to chance for showers and storms followed by dry conditions and cooler, seasonable temperatures for Thursday and Friday Forecast: Weak upper-level troughing, marginal instability, and adequate moisture will support slight chance to chance PoPs primarily across portions of central GA and the northeast GA mountains on Monday and across much of the CWA on Tuesday. Widespread severe weather is not expected given the progged marginal environment. A cold front will push through the CWA on Wednesday as a potent upper-level trough pivots across the Great Lakes region, supporting another day of slight chance to chance PoPs across much of the CWA. Widespread severe weather is not expected. A drier, cooler continental air mass will settle in behind the front on Thursday and Friday with highs in the upper 70s to mid-80s and lows in the mid- 50s to mid-60s -- up to 5 degrees below normal. Martin && .AVIATION... (00Z TAFS) Issued at 757 PM EDT Sat Sep 9 2023 SHRA/TSRA is ongoing across portions of east Georgia, but is expected to stay away from the TAF sites for the remainder of the evening. Outside of the precip, VFR conditions are in place across the area, with SCT-BKN clouds at the mid-levels. Lower ceilings are expected to build in from the northeast overnight, lowering to MVFR by 08-09Z and IFR by 11Z. Patchy fog will be possible between 11-14Z as well. Ceilings are anticipated to lift to low VFR by late morning, around 15Z. Diurnal TSRA will be possible in the afternoon, but coverage is expected to be less than observed today. Winds will be E to SE through the period at 4-8 kts, aside from variable, gusty winds with any thunderstorms that occur. //ATL Confidence...00Z Update... Medium confidence on Sunday morning ceilings. High confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 65 82 64 87 / 50 40 20 10 Atlanta 67 84 66 89 / 30 30 20 10 Blairsville 60 77 59 81 / 40 60 20 20 Cartersville 64 84 64 88 / 30 40 10 10 Columbus 68 90 69 93 / 20 20 10 20 Gainesville 66 81 64 86 / 60 40 20 10 Macon 67 86 68 90 / 30 20 20 20 Rome 64 86 64 89 / 20 30 10 10 Peachtree City 64 86 64 89 / 20 30 10 10 Vidalia 69 88 70 90 / 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Martin AVIATION...King
Hazardous weather outlook, Sep 9, 10:20 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1020 PM EDT Sat Sep 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1020 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will be ongoing through the evening. A couple of storms could produce severe downburst winds and small hail. Locally heavy rainfall and the potential for flooding are a concern particularly across northeast Georgia as storms are slow moving or nearly stationary. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated afternoon and evening thunderstorms are possible in the region Sunday, Tuesday and Wednesday of next week. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Sep 9, 8:38 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
838 PM EDT Sat Sep 9 2023
GAZ027-100115-
Madison GA-
838 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Madison
County through 915 PM EDT...
At 838 PM EDT, a strong thunderstorm was near Paoli, or near
Danielsville, moving northwest at 15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Comer and Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3426 8312 3423 8308 3421 8309 3417 8310
3415 8306 3411 8303 3407 8312 3425 8330
3426 8330 3424 8324 3425 8324 3425 8320
3424 8317 3427 8311
TIME...MOT...LOC 0038Z 147DEG 13KT 3415 8312
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 8:47 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT Sat Sep 9 2023
GAZ059-100115-
Jasper GA-
847 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Jasper
County through 915 PM EDT...
At 847 PM EDT, a strong thunderstorm was near Turtle Cove, or near
Monticello, moving northwest at 15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Monticello, North Alcovy, Eudora, and Turtle Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3327 8382 3329 8383 3333 8384 3334 8386
3337 8386 3339 8383 3341 8385 3341 8383
3343 8383 3345 8380 3345 8377 3348 8374
3331 8369
TIME...MOT...LOC 0047Z 153DEG 13KT 3336 8378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 9:28 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
928 PM EDT Sat Sep 9 2023
GAZ038-039-100200-
Wilkes GA-Oglethorpe GA-
928 PM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of northwestern Wilkes
and northeastern Oglethorpe Counties through 1000 PM EDT...
At 928 PM EDT, a line of strong thunderstorms was along a line
extending from near Jacksons Crossroads to near Tignall, and moving
north at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Tignall, Jacksons Crossroads, Mallorysville, Newtown, Vesta, and
Danburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3377 8270 3383 8300 3398 8299 3390 8262
3389 8262
TIME...MOT...LOC 0128Z 192DEG 7KT 3388 8294 3382 8272
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 9:46 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 PM EDT Sat Sep 9 2023
GAZ092-093-100215-
Macon GA-Schley GA-
946 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of west central Macon
and central Schley Counties through 1015 PM EDT...
At 946 PM EDT, a strong thunderstorm was near Murrays Crossroads, or
near Ellaville, moving north at 5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Murrays Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3229 8438 3240 8437 3240 8435 3238 8435
3239 8434 3239 8432 3237 8432 3237 8425
3234 8412 3223 8421
TIME...MOT...LOC 0146Z 192DEG 6KT 3228 8424
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 10:00 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1000 PM EDT Sat Sep 9 2023
GAZ024-100230-
Banks GA-
1000 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Banks County through
1030 PM EDT...
At 959 PM EDT, a strong thunderstorm was near Homer, moving north at
5 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Homer, Lula, Pinefield Crossroads, and Hollingsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3448 8347 3446 8340 3442 8338 3427 8348
3433 8365 3435 8365 3436 8367 3440 8366
3441 8365 3442 8362 3444 8361 3445 8359
3449 8354
TIME...MOT...LOC 0159Z 192DEG 6KT 3436 8354
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 9, 10:19 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1019 PM EDT Sat Sep 9 2023
GAZ024-025-100245-
Banks GA-Jackson GA-
1019 PM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of southeastern Banks
and northeastern Jackson Counties through 1045 PM EDT...
At 1018 PM EDT, a line of strong thunderstorms with very heavy rain
was along a line extending from Homer to near Commerce, and moving
north at 20 mph.
HAZARD...Frequent cloud to ground lightning and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder, you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Locations impacted include...
Commerce, Maysville, and Banks Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3430 8337 3427 8334 3421 8337 3420 8340
3418 8338 3417 8338 3413 8340 3425 8356
3435 8344
TIME...MOT...LOC 0218Z 189DEG 18KT 3431 8352 3418 8342
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:05 PM EDT | Special Weather Statement | FFC | Warren | 25 min |
| Sep 9, 8:38 PM EDT | Special Weather Statement | FFC | Madison | 37 min |
| Sep 9, 8:47 PM EDT | Special Weather Statement | FFC | Jasper | 28 min |
| Sep 9, 9:28 PM EDT | Special Weather Statement | FFC | Wilkes | 32 min |
| Sep 9, 9:46 PM EDT | Special Weather Statement | FFC | Schley | 29 min |
| Sep 9, 10:00 PM EDT | Special Weather Statement | FFC | Banks | 30 min |
| Sep 9, 10:08 PM EDT | Flash Flood Warning | FFC | Banks | 6 hr |
| Sep 9, 10:19 PM EDT | Special Weather Statement | FFC | Banks | 26 min |
| Sep 10, 3:47 PM EDT | Special Weather Statement | FFC | Ben Hill | 28 min |
| Sep 10, 4:06 PM EDT | Special Weather Statement | FFC | Telfair | 24 min |
| Sep 10, 5:31 PM EDT | Special Weather Statement | FFC | Union | 29 min |
| Sep 10, 6:42 PM EDT | Special Weather Statement | FFC | Webster | 33 min |
| Sep 10, 7:12 PM EDT | Special Weather Statement | FFC | Forsyth | 33 min |
| Sep 10, 7:13 PM EDT | Special Weather Statement | FFC | Sumter | 32 min |
| Sep 10, 7:44 PM EDT | Special Weather Statement | FFC | Barrow | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.